Florida, 2022

Tornadoes and Hail in Florida, May 31, 2022

May 31, 2022 · NWS TBW · 11 events in 6 counties and zones

Afternoon thunderstorms produce all modes of severe weather across parts of west-central and southwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms produce all modes of severe weather across parts of west-central and southwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 31, 2:07 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 31, 2:07 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
307 PM EDT Tue May 31 2022

.DISCUSSION...
Scattered showers and thunderstorms continue moving west southwest
across the interior this afternoon and expect more coverage once
these reach the west coast sea breeze near the west coast later
this afternoon and evening. All of the convection will move out
into the gulf later this evening with mostly clear to partly
cloudy skies overnight. Wednesday looks like a repeat of today as
the east to northeast low level flow persists with enough moisture
for scattered to numerous showers and thunderstorms. The main
difference will be the timing as the east to northeast flow will
be a little stronger bringing the convection westward a couple of
hours sooner than today.

For Thursday the easterly flow will persist, but weaker than
Wednesday. Plenty of moisture will still be in place, especially
from the Interstate 4 corridor southward, to allow more scattered
to numerous mainly afternoon and evening convection with the
highest PoPs over the southern interior and southwest Florida.

For Friday through Saturday the forecast is highly dependent on
the future development or lack thereof of a possible tropical
system moving across the southeast Gulf of Mexico. At this time
expect breezy conditions to develop Friday into Saturday with
scattered to widespread showers and scattered thunderstorms,
highest rain chances across the south.

Early next week easterly flow returns with a pretty typical summer
thunderstorm pattern with scattered convection each afternoon and
evening.

&&

.AVIATION...
Scattered showers and thunderstorms into this evening will cause
brief MVFR/IFR cigs/vsbys along with some higher wind gusts.
Winds will be out of the east to northeast at 7 to 10 knots,
except becoming west to northwest later this afternoon with the
sea breeze at TPA, PIE, and SRQ. Light east to northeast winds
return later this evening then increase to 7 to 10 knots again
during Wednesday morning.

&&

.MARINE...
Winds will remain easterly for the next few days, though a shift
to onshore is expected with the sea breeze each afternoon.
Scattered showers and thunderstorms will be possible late each
afternoon and evening, moving offshore from land. No headlines are
expected, though winds could briefly increase to the 15 to 20
knot range each evening. Late in the week an area of low pressure
could move across the southeast gulf increasing winds to advisory
levels.

&&

.FIRE WEATHER...
Breezy east to northeast winds will lead to rather high dispersion
values Wednesday afternoon. Relative humidity values will remain
above critical levels through the week with no fire weather
concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  74  92  75  92 /  30  50  10  40
FMY  71  91  72  91 /  40  60  20  60
GIF  71  90  71  92 /  10  50  10  40
SRQ  71  90  71  89 /  40  60  20  40
BKV  67  92  67  92 /  20  40  10  40
SPG  74  89  75  88 /  40  50  20  40

&&

Sea Breeze Thunderstorm Regime For Today: 2
Sea Breeze Thunderstorm Regime For Tomorrow: 3

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

Close

In the hours before

Special weather statement, May 31, 3:12 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
412 PM EDT Tue May 31 2022

FLZ239-312045-
Inland Levy FL-
412 PM EDT Tue May 31 2022

...A strong thunderstorm will impact portions of north central Levy
County through 445 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Trenton, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chiefland, Bronson, Manattee Road, Andrews, Fanning Springs and
Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2958 8285 2958 8276 2956 8275 2957 8266
      2954 8265 2954 8257 2934 8270 2949 8298
      2954 8297 2956 8295 2958 8294 2959 8294
      2959 8286
TIME...MOT...LOC 2011Z 041DEG 8KT 2954 8273

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, May 31, 3:38 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
438 PM EDT Tue May 31 2022

FLZ139-142-239-242-312130-
Coastal Citrus FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
438 PM EDT Tue May 31 2022

...Strong thunderstorms will impact portions of western Citrus and
Levy Counties through 530 PM EDT...

At 438 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Manattee Road to 11 miles southwest of
Williston Highlands to 6 miles north of Crystal River Airport.
Movement was west at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williston, Chiefland, Bronson, Homosassa Springs, Beverly Hills,
Williston Highlands, East Bronson, Crystal River Airport, Manattee
Road, Fowlers Bluff, Black Diamond, Homosassa, Andrews, Williston
Municipal Airport, Sugarmill Woods, Inglis, Fanning Springs, Otter
Creek, Lecanto and Citronelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2929 8317 2932 8314 2935 8306 2959 8294
      2957 8266 2954 8265 2954 8256 2948 8255
      2948 8241 2922 8240 2921 8254 2904 8254
      2905 8247 2901 8239 2870 8246 2869 8272
      2878 8279 2910 8289 2907 8302 2921 8316
TIME...MOT...LOC 2038Z 085DEG 24KT 2953 8291 2921 8266 2896 8258

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 143 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 tornado, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Citrus

When
May 31, 4:05 PM EST
Where
Citrus County, 0.92 mi NW of Citronelle
Measured
1 in hail
Reported by
Public
Coordinates
28.980, -82.580

Public reported 1-inch hail near Citronelle.

Tornado, Pasco

When
May 31, 4:50 PM EST to 4:51 PM EST
Where
Pasco County, 1.93 mi ESE of Elfers to 1.71 mi ESE of Elfers
Rating
EFU
Path length
0.25 mi
Path width
25 yd
Property damage
$20,000
Reported by
Public
Coordinates
28.210, -82.690

Public videos posted to social media showed tornado near New Port Richey with damage reported to 3 cars by a downed tree and powerlines damaged by debris.

Thunderstorm Wind, Lee

When
May 31, 4:51 PM EST
Where
Lee County, 1.42 mi WNW of Lehigh Acres
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
26.610, -81.650

Broadcast media reported large tree toppled in Lehigh Acres.

Tornado, Hillsborough

When
May 31, 4:55 PM EST to 4:56 PM EST
Where
Hillsborough County, 0.78 mi ENE of Sweetwater Creek to 0.31 mi NNE of Sweetwater Creek
Rating
EFU
Path length
0.5 mi
Path width
25 yd
Property damage
$20,000
Reported by
Public
Coordinates
27.985, -82.558

Multiple public reports received of funnel cloud and probable tornado near Town N Country that produced damage to a building near Rocky Point.

Hail, Pasco

When
May 31, 5:10 PM EST
Where
Pasco County, 1.38 mi S of Elfers
Measured
1 in hail
Reported by
Public
Coordinates
28.200, -82.720

Public reported 1-inch hail near Holiday.

Hail, Pasco

When
May 31, 5:10 PM EST
Where
Pasco County, 0.92 mi NE of Elfers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.230, -82.710

Trained spotter reported 1-inch hail near Elfers.

Tornado, Sarasota

When
May 31, 5:10 PM EST to 5:11 PM EST
Where
Sarasota County, 1.41 mi ENE of Desoto Lakes to 1.06 mi NE of Desoto Lakes
Rating
EFU
Path length
0.5 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
27.390, -82.470

Broadcast media shared multiple public videos received of brief tornado touchdown near Desoto Lakes with no damage reported.

Funnel Cloud, Lee

When
May 31, 5:20 PM EST
Where
Lee County, 5.14 mi ENE of Estero
Reported by
Broadcast Media
Coordinates
26.460, -81.730

Broadcast media relayed video of funnel cloud briefly becoming a waterspout after touching down over a small lake near Estero.

Hail, Manatee

When
May 31, 5:55 PM EST
Where
Manatee County, 1.23 mi E of Matoaka
Measured
1 in hail
Reported by
Public
Coordinates
27.400, -82.510

Public reported 1-inch hail near Sarasota.

Funnel Cloud, Manatee

When
May 31, 5:59 PM EST
Where
Manatee County, 2.81 mi ENE of Rosedale
Reported by
Broadcast Media
Coordinates
27.490, -82.460

Broadcast media relayed reports of a funnel cloud near Bradenton.

Thunderstorm Wind, Manatee

When
May 31, 6:51 PM EST
Where
Manatee County, 0.69 mi S of Bradenton South
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
27.460, -82.570

Broadcast media relayed reports of snapped utility poles and damaged roofs at Pictown Mobile Home Park near Samoset.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018289, 1018303, 1018307, 1018304, 1018291, 1018292, 1018306, 1018310, 1018294, 1018308, 1018309.